Alabama, 2002

Damaging Wind in Alabama, August 4, 2002

August 4, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 4, 4:31 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 4, 4:31 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
531 PM CDT SUN AUG 04 2002

WEAK VORT MAX AND OUTFLOWS HAVE ALLOWED A FEW STORMS TO DEVELOP IN
NORTHERN AL.  ALSO...WITH THE TRACK OF THE NEWLY NAMED TROPICAL
DEPRESSION TWO...HAVE DECIDED TO BUMP UP POPS THROUGH 4 PERIODS OF
SOUTHERN ZONES.

.BHM...NONE.

JONES/90

In the hours before

Special weather statement, Aug 4, 12:02 PM CST, 5 hours 28 minutes before
ALZ001>050-041900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN AUG 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN EASTERLY FLOW CONTINUES TO BRING MUCH DRIER AIR INTO THE AREA.
ONLY A FEW ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
PEAK HEATING HOURS OF THE AFTERNOON.  MOST AREAS WILL REMAIN
DRY...BUT WHERE THE STORMS DEVELOP...LOCALLY HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING STRIKES COULD OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 4, 5:30 PM CST
Where
Madison County, 5 mi SE of Elkwood
Measured
50 kt (58 mph)
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -86.667

Several large tree limbs and power lines were knocked down just south of Elkwood. Southeast of Elkwood on Charity Lane, several homes were damage by falling trees. One of the homes had its roof removed and some others had fallen trees land on them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313419.